Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 3, 2017, 2:05 AM CDT for Brown County, Redwood County, Minnesota. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2017, 2:05 AM CDT (07:05 UTC)
- Expired
- Oct 3, 2017, 4:00 AM CDT
- In force
- 115 min
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Redwood County, MN
The radar
The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
132
WWUS83 KMPX 030705
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
205 AM CDT TUE OCT 3 2017
MNZ073-074-030900-
Brown-Redwood-
205 AM CDT TUE OCT 3 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Brown...Redwood...
At 201 AM CDT...Rounds of thunderstorms with heavy rainfall continue
to stream out of southwest Minnesota into Redwood and Brown
counties. Radar rainfall estimates show much of these counties has
already received 2.5 to 3.5 inches, with another 1-3 inches expected
through 4 am. Rainfall rates at times will reach 2 inches per hour.
This additional rainfall with the rainfall that has already been
observed will lead to localized flooding and ponding of water on
roads in low spots and other areas with poor drainage.
LOCATIONS IMPACTED INCLUDE...
Redwood Falls, Sleepy Eye, Springfield, Morgan, Walnut Grove,
Lamberton, Wabasso, Morton, Comfrey, Sanborn, Lucan and Clements.
This includes Jackpot Junction Casino.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4432 9559 4464 9521 4457 9509 4452 9488
4445 9478 4443 9470 4439 9467 4440 9464
4436 9452 4411 9478 4411 9509 4419 9510
4420 9512 4420 9560
TIME...MOT...LOC 0701Z 180DEG 0KT 4436 9536
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 2, 11:08 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 2, 11:08 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1108 PM CDT Mon Oct 2 2017
.MESOSCALE DISCUSSION...
Issued at 713 PM CDT Mon Oct 2 2017
Heavy showers and embedded thunderstorms continue early this
evening from southwest to east central MN into northwest
Wisconsin. Some areas have already received 1.5-1.75 inches of
rain in a narrow strip from near New Ulm, to Gaylord, Victoria,
Plymouth, and Blaine.
The convective activity is a little disorganized at the present
time, but forcing will increase this evening with a strengthening
LLJ which will help consolidate this activity into a line of
thunderstorms and torrential rainfall from around 9 pm onward.
SPC mesoanalysis is showing a 40 kt LLJ already developing over
eastern NE and Iowa with convection rapidly organizing in those
areas. Recent runs of the HRRR, NAMnest, and all members of the
HopWRF have shifted a little east of runs from earlier today and
now favor the same corridor from New Ulm to the Twin Cities metro
and into northwest Wisconsin. This appears to be on the right
track with where convection is currently. In addition, they are
all showing 3 to 5 inches of rainfall tonight, which is
concerning - particularly for urban areas and those locations that
have already had a couple inches. Given the proven efficiency
already seen with these storms, there could be more in a few
locations. Because this line is now predicted to be on the eastern
edge of the current Flash Flood Watch, will need to expand it
eastward a row of counties. There will be a sharp cut off to the
QPF east of this line, with little falling east of Red Wing to
Ladysmith.
.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Oct 2 2017
Flash Flood Watch goes into effect at 6pm this evening, and ends
at 6am tomorrow. Frontal boundary has moved into western MN this
afternoon, with strong southerly flow just off the surface,
feeding moisture rich air northward as evident by 850mb theta-e
values increasing into the 330K range as analyzed by the RAP.
The front will remain nearly stationary over the next 12 hours,
setting the stage for training shower and thunderstorm development
as mean steering layer winds will remain perpendicular to the
orientation of the stalled front. The low level jet will increase
tonight with 850mb winds of about 50 knots from the SSW. Deep
layer shear will be uni-directional but with the coupled jet
structure just to our west, there will be some speed shear in the
850-300mb layer. Around 1,000 j/kg of MU CAPE in the warm sector
east of the front will be co-located with large scale ascent given
the low level convergence enhanced by the LLJ, strong theta-e
advection, and upper level support indicated by large differential
divergence values owing to the coupled jet structure over the
Dakotas. Along with the strong theta-e advection, PWATs are
expected to rise to around 1.75", which would break the old daily
record (1.46" for October 3rd).
Hi-res guidance like the HRRR, ARW, NMM all were in good agreement
that the heavy rain axis could impact at least the western half of
the Twin Cities Metro. The NAM was a little at odds with this
idea, keeping the heavy rain across western MN. Tend to side with
the consensus of the HRRR/ARW/NMM given their agreement and
instability and theta-e gradients just to the west of the metro
tonight. Pretty much all of the guidance wants to lift the
activity west overnight, just enough that it could severely limit
the QPF on the east side of the initial precip band.
The front will move east tomorrow morning through the area, and
southerly winds will turn WNW by the afternoon, and the precip
activity will dwindle greatly after 6am.
.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Oct 2 2017
The cold front responsible for the heavy rain will shift off to
the east by Tuesday evening, along a line roughly from central
Lake Superior through central Wisconsin into eastern Iowa. While
there may be a few straggling light rain showers in far eastern
and southern portions of the area, the precipitation will shift
off to the east along with the front. Dry high pressure from the
Northern Rockies will then slowly shift east across the northern
tier states late Tuesday night through Wednesday night.
The aforementioned cold front will try to drift back north as a
warm front, extending from the northern Ohio Valley region through
the Central Plains, Thursday while a cold front drops south from
Canada. An increase in moisture between both frontal systems
combined with increased isentropic lift will spark isolated to
scattered showers over mainly the southern half of the coverage
area Thursday. High pressure then will again dry out the area
Thursday night.
The weekend indicates another well-organized frontal system moving
into the area from western Canada which may well be the best shot
of rain throughout the extended portion of the forecast. Rainfall
amounts from this system look to be in the one quarter to one half
inch range for much of the area. There is still some considerable
model uncertainty that far out so have kept pops in the chance
range for Friday into Saturday.
Virtually no temperature changes are expected over the next week
as no large-scale different airmasses are expected to move into
the region. Highs will generally remain in the 60s with lows
generally in the 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1108 PM CDT Mon Oct 2 2017
Thunderstorms will persist through the night, especially in areas
between RWF-STC and MKT-MSP. IFR or lower conditions will be seen
in the convection. Several inches of rain may fall overnight.
KMSP...Confidence continues to increase areas near MSP will be in
for some of the worst of the rain tonight with the threat area
shifting east a bit.
/OUTLOOK FOR KMSP/
Wed...VFR. West wind 10 kt or less.
Thu...VFR. Variable wind less than 10 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 6 AM CDT Tuesday for WIZ014.
MN...Flash Flood Watch until 6 AM CDT Tuesday for MNZ043>045-049>053-
056>070-073>076-082-083-091.
&&
SHORT TERM...SPD
LONG TERM...JPC
AVIATION...BORGHOFFHazardous weather outlook, Oct 3, 12:23 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1223 AM CDT Tue Oct 3 2017 MNZ043>045-049>053-056>070-073>076-082-083-091-WIZ014-040530- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Martin- Polk- 1223 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...Tonight Flash flooding is possible overnight as showers with embedded thunderstorms continue to move over the same area in an axis extending from southwest across central Minnesota into northwest Wisconsin. Rainfall rates of 1 to 2 inches per hour will be possible, especially within a corridor from St James, to New Ulm, to the Twin Cities, to Siren Wisconsin. The rainfall could lead to flooding, particularly along small streams and urbanized and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few non-severe thunderstorms are possible Tuesday, mainly near and east of Interstate 35. In addition to the flash flood potential tonight, river flooding is a threat later this week into the weekend. Recent rain has left soils very saturated, crops are done taking in water, and river levels are currently running higher than normal over most of the area. If current rainfall forecasts remain unchanged, rivers in central Minnesota will rise to bankfull after the heavy rain, and a few may reach flood stage by Thursday. Depending on the exact location of the heaviest rain, the rivers with the greatest potential to flood include the Cottonwood, Redwood, upper Crow, Rum, and Snake Rivers as well as smaller creeks and tributaries that feed them. At this time, only minor flooding would be expected. If the heavy rainfall occurs over a wider area, we also will be watching the mainstem Minnesota and Mississippi Rivers for possible minor flooding early next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ077-078-084-085-092-093-WIZ015-016-023>028-040530- Rice-Goodhue-Waseca-Steele-Faribault-Freeborn-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1223 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of south central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few non-severe thunderstorms are possible Tuesday, mainly near and east of Interstate 35. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041-042-047-048-054-055-040530- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- 1223 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...Tonight Showers and with embedded non-severe thunderstorms are possible overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Oct 3, 2:05 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
205 AM CDT TUE OCT 3 2017
MNZ073-074-030900-
Brown-Redwood-
205 AM CDT TUE OCT 3 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Brown...Redwood...
At 201 AM CDT...Rounds of thunderstorms with heavy rainfall continue
to stream out of southwest Minnesota into Redwood and Brown
counties. Radar rainfall estimates show much of these counties has
already received 2.5 to 3.5 inches, with another 1-3 inches expected
through 4 am. Rainfall rates at times will reach 2 inches per hour.
This additional rainfall with the rainfall that has already been
observed will lead to localized flooding and ponding of water on
roads in low spots and other areas with poor drainage.
LOCATIONS IMPACTED INCLUDE...
Redwood Falls, Sleepy Eye, Springfield, Morgan, Walnut Grove,
Lamberton, Wabasso, Morton, Comfrey, Sanborn, Lucan and Clements.
This includes Jackpot Junction Casino.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4432 9559 4464 9521 4457 9509 4452 9488
4445 9478 4443 9470 4439 9467 4440 9464
4436 9452 4411 9478 4411 9509 4419 9510
4420 9512 4420 9560
TIME...MOT...LOC 0701Z 180DEG 0KT 4436 9536The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:55 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 50 min |
| Oct 3, 2:58 AM CDT | Special Weather Statement | MPX | Meeker, Renville, Wright | 2 hr |
| Oct 3, 3:22 PM CDT | River Flood Warning | MPX | Redwood | 5 days |
| Oct 3, 3:42 PM CDT | River Flood Warning | MPX | Brown | 7 days |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.